• Users Online: 2096
  • Print this page
  • Email this page
  • Email this page
  • Email this page
  • Email this page

CORRESPONDENCE Table of Contents  
Ahead of print publication
Lymphocytic thrombophilic arteritis following mRNA-1273 severe acute respiratory syndrome coronavirus 2 vaccination: A case report and review of the literature


1 Department of Dermatology, National Chun Kung University Hospital, College of Medicine, National Cheng Kung University, Tainan, Taiwan
2 School of Medicine, College of Medicine, National Cheng Kung University, Tainan, Taiwan
3 Department of Dermatology, National Chun Kung University Hospital, College of Medicine, National Cheng Kung University; International Center for Wound Repair and Regeneration, National Cheng Kung University, Tainan, Taiwan

Click here for correspondence address and email

Date of Submission03-Mar-2022
Date of Decision22-Oct-2022
Date of Acceptance29-Oct-2022
Date of Web Publication09-Jan-2023
 


How to cite this URL:
Huang HY, Wu CJ, Lee JY, Liao YC, Hsu CK. Lymphocytic thrombophilic arteritis following mRNA-1273 severe acute respiratory syndrome coronavirus 2 vaccination: A case report and review of the literature. Dermatol Sin [Epub ahead of print] [cited 2023 Feb 5]. Available from: https://www.dermsinica.org/preprintarticle.asp?id=367366




Dear Editor,

Lymphocytic thrombophilic arteritis (LTA), also called macular lymphocytic arteritis (MA), is a distinct form of cutaneous lymphocytic arteritis characterized by macular or linear reticular lesions typically affecting the legs of young-to-middle-aged females, and it histopathologically shows lymphocytic vascular inflammation with thrombophilic endovasculitis.[1] The condition is mostly idiopathic, but it can rarely manifest as an adverse drug reaction.[1] Herein, we present a case of LTA possibly induced by the mRNA-1273 severe acute respiratory syndrome coronavirus 2 (SARS-CoV-2) (Moderna) vaccine.

A 67-year-old man presented with a 2-week history of asymptomatic, erythematous maculopapular rashes on the extremities. The rashes started 10 days after his second dose of the mRNA-1273 SARS-CoV-2 vaccine. It first affected the legs before progressively involving all four extremities over 1 week [Figure 1]a and [Figure 1]b. The patient had hypertension and cardiac disease and was on long-term antithrombotic medications. He reported mild constitutive prodromes, including mild abdominal discomfort and nocturnal fever, before the skin lesions appeared. Physical examinations revealed numerous erythematous or violaceous macules on the extremities. Laboratory tests revealed an elevated erythrocyte sedimentation rate (37 mm/h) and transient renal impairment (creatinine: from 0.98 mg/dL to 1.25 mg/dL). There was no leukocytosis, hemolysis, or thrombophilia. A biopsy specimen from a skin lesion on the right thigh exhibited dense lymphocytic infiltrate in and around the wall of a small artery in the lower dermis without nuclear dust or fibrin deposition [Figure 1]c and [Figure 1]d. As the lesions were not responsive to a potent topical steroid, systemic prednisolone 10 mg daily was prescribed with excellent response over a 4-week course.
Figure 1: The clinicopathological findings of the patient. (a) Numerous erythematous or violaceous macules on lower extremities. (b) Biopsy was performed on a skin lesion of right thigh. (c and d) Dense lymphocytic infiltrate in and around the wall of a small artery in the lower dermis (c. 40X, d 100X).

Click here to view


LTA and MA are primary lymphocytic vasculitis disorders affecting small-to-medium-sized arteries of the skin.[1] Some authors suggest that LTA and MA may belong to the temporal spectrum of cutaneous polyarteritis nodosa, with characteristic clinicopathological features that include a lack of visceral involvement, an indolent but nonrefractory clinical course, a rapid response to corticosteroids, and an overall benign prognosis.[1]

In addition to the very common local injection-site reactions to COVID-19 vaccines, various cutaneous reactions have been reported, most commonly urticarial and morbilliform eruptions and much less commonly cutaneous vasculitis.[2] Anti-neutrophil cytoplasmic antibody-related,[3] leukocytoclastic,[4] immune complex-mediated,[5] and lymphocytic thrombophilic vasculitis[6] have been described recently as global vaccination campaigns continue. Most of the symptoms of cutaneous vasculitis are described as erythematous maculopapules or palpable purpura on the limbs or trunk.[4],[5],[6]

To date, only two cases of LTA or MA associated with COVID-19 vaccines have been reported [Table 1].[6],[7] The vasculitis developed 1 day after the first dose of the mRNA-BNT162b2 SARS-CoV-2 (Pfizer–BioNTech) vaccine in one case[6] and 3 days after the second dose of the ChAdOx1 SARS-CoV-2 (Oxford–AstraZeneca) vaccine in the other case.[7] To our knowledge, the present case is the third case of LTA after the COVID-19 vaccination. The clinical data of these three cases are summarized in [Table 1]. In comparison to the other two cases, the vasculitis in our case began 10 days after the second dose of the mRNA-1273 SARS-CoV-2 (Moderna) vaccine, a longer delay in disease onset with more persistent skin lesions.
Table 1: Summary of three patients with lymphocytic thrombophilic arteritis possibly caused by COVID-19 vaccines

Click here to view


The etiologies of LTA and MA have not been fully elucidated. Isolated cases reports of concurrent infection of human immunodeficiency virus and hepatitis B, rheumatoid arthritis, discoid lupus erythematosus, medications, or drugs have been described, supporting the hypothesis that certain infections, autoimmune disorders, or drugs may cause a predisposition to localized thrombophilia driven by lymphocytic endovasculitis through the activation of complement and helper T-cells in response to type I interferon.[8] The time to onset may reflect the latency of the immune response to the vaccination, or superimposed events such as an occult viral infection, as suggested by the mild prodromal symptoms before onset.[8] In conclusion, LTA is uncommon and we described the first case of LTA associated with the mRNA-1273 SARS-CoV-2 vaccine.

Declaration of patient consent

The authors certify that they have obtained appropriate patient consent form. In the form, the patient has given his consent for the images and other clinical information to be reported in the journal. The patient understands that his name and initial will not be published and due efforts will be made to conceal the identity, but anonymity cannot be guaranteed.

Financial support and sponsorship

Nil.

Conflicts of interest

Prof. Julia Yu-Yun Lee, an editrial board member and Dr. Chao-Kai Hsu, an Associte Editor at Dermatologica Sinica, had no roles in the peer review process of or decision to publish this article. The other authors declared no conflicts of interest in writing this paper.



 
  References Top

1.
Lee JS, Kossard S, McGrath MA. Lymphocytic thrombophilic arteritis: A newly described medium-sized vessel arteritis of the skin. Arch Dermatol 2008;144:1175-82.  Back to cited text no. 1
    
2.
McMahon DE, Amerson E, Rosenbach M, Lipoff JB, Moustafa D, Tyagi A, et al. Cutaneous reactions reported after Moderna and Pfizer COVID-19 vaccination: A registry-based study of 414 cases. J Am Acad Dermatol 2021;85:46-55.  Back to cited text no. 2
    
3.
Shakoor MT, Birkenbach MP, Lynch M. ANCA-associated vasculitis following Pfizer-BioNTech COVID-19 vaccine. Am J Kidney Dis 2021;78:611-3.  Back to cited text no. 3
    
4.
Bostan E, Gulseren D, Gokoz O. New-onset leukocytoclastic vasculitis after COVID-19 vaccine. Int J Dermatol 2021;60:1305-6.  Back to cited text no. 4
    
5.
Mücke VT, Knop V, Mücke MM, Ochsendorf F, Zeuzem S. First description of immune complex vasculitis after COVID-19 vaccination with BNT162b2: A case report. BMC Infect Dis 2021;21:958.  Back to cited text no. 5
    
6.
Vassallo C, Boveri E, Brazzelli V, Rampino T, Bruno R, Bonometti A, et al. Cutaneous lymphocytic vasculitis after administration of COVID-19 mRNA vaccine. Dermatol Ther 2021;34:e15076.  Back to cited text no. 6
    
7.
Ungari M, Pezzarossa E. Cutaneous lymphocytic vasculitis after administration of the second dose of AZD1222 (Oxford-AstraZeneca) severe acute respiratory syndrome coronavirus 2 vaccination: Casuality or causality? Am J Dermatopathol 2022;44:80-2.  Back to cited text no. 7
    
8.
Magro CM, Saab J. Lymphocytic thrombophilic arteritis: A distinct inflammatory type I interferon and C5b-9 mediated subcutaneous endovasculitis. Ann Diagn Pathol 2017;31:23-9.  Back to cited text no. 8
    

Top
Correspondence Address:
Yi-Chen Liao,
Department of Dermatology, National Cheng Kung University Hospital, College of Medicine, National Cheng Kung University, No. 138, Sheng-Li Rd., Tainan
Taiwan
Login to access the Email id

Source of Support: None, Conflict of Interest: None

DOI: 10.4103/ds.DS-D-22-00031



    Figures

  [Figure 1]
 
 
    Tables

  [Table 1]



 

Top
 
  Search
 
   Ahead Of Print
  
 Article in PDF
     Search Pubmed for
 
    -  Huang HY
    -  Wu CJ
    -  Lee JY
    -  Liao YC
    -  Hsu CK


References
Article Figures
Article Tables

 Article Access Statistics
    Viewed149    
    PDF Downloaded5    

Recommend this journal